Alert archive / Nebraska / Winter Storm Watches in 2017

Winter Storm Watch 4, NWS North Platte, NE

April 28, 2017Frontier County, Nebraska

NWS North Platte, NE issued this winter storm watch at Apr 28, 2017, 3:27 PM CDT for Frontier County, Nebraska. It took effect at Apr 29, 2017, 10:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 28, 2017, 3:27 PM CDT (20:27 UTC)
In effect from
Apr 29, 2017, 10:00 PM CDT
Expired
Apr 29, 2017, 4:27 AM CDT
In force
Issued by
NWS North Platte, NE

County Frontier County, NE

The radar

The North Platte radar (KLNX), 160 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WWUS43 KLBF 282027
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
327 PM CDT Fri Apr 28 2017

...Wintry weather possible late Saturday night into early Sunday
morning...

.An upper level low will track across Kansas Saturday night into
Sunday. If temperatures become cold enough on the northern and
northwestern periphery of the low, snow will develop overnight
Saturday night into early Sunday morning. At this time, the main
area of concern for accumulating snow is across portions of south
central Nebraska. 

NEZ071-290900-
/O.NEW.KLBF.WS.A.0004.170430T0300Z-170501T0000Z/
Frontier-
Including the cities of Curtis, Eustis, and Maywood
327 PM CDT Fri Apr 28 2017

...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY EVENING...

The National Weather Service in North Platte has issued a Winter
Storm Watch...which is in effect from Saturday evening through
Sunday evening. 

* TIMING...Late Saturday Night into Sunday. 

* SNOW ACCUMULATIONS...One to 3 inches possible. 

* WIND...North at 20 to 30 MPH with gusts around 40 MPH possible.

* IMPACTS...With strong winds and wet snow, travel may be
  difficult late Saturday night into early Sunday across portions
  of south central Nebraska. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow, sleet, or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$

CLB
1 follow-up statement
661 
WWUS43 KLBF 290927
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
427 AM CDT Sat Apr 29 2017

...Accumulating snow possible late tonight, Sunday into Sunday 
night...

.An upper level low will track across Kansas tonight into Sunday.
Temperatures are forecast to be cold enough on the northern and 
northwestern periphery of the low, for snow to develop late
tonight and continue Sunday into Sunday night. At this time, the 
main area of concern for accumulating snow is east of a line from
Imperial through North Platte and Bassett.

NEZ071-292330-
/O.UPG.KLBF.WS.A.0004.170430T0300Z-170501T0000Z/
/O.NEW.KLBF.WS.W.0004.170430T0600Z-170501T0600Z/
Frontier-
Including the cities of Curtis, Eustis, and Maywood
427 AM CDT Sat Apr 29 2017

...WINTER STORM WARNING IN EFFECT FROM 1 AM SUNDAY TO 1 AM CDT
MONDAY...

The National Weather Service in North Platte has issued a Winter
Storm Warning...which is in effect from 1 AM Sunday to 1 AM CDT
Monday. The Winter Storm Watch is no longer in effect. 

* TIMING...Snow begins late tonight. Snow may become heavy at
  times Sunday into Sunday evening.

* SNOW ACCUMULATIONS...4 to 7 inches possible.

* WIND...North at 25 to 40 mph on Sunday.

* IMPACTS...With strong winds and wet snow, travel may be
  difficult late tonight and Sunday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for heavy snow means severe winter weather
conditions are expected. Significant amounts of snow and strong
winds are forecast that will make travel dangerous. Only travel 
in an emergency. If you must travel, keep an extra flashlight, 
food, and water in your vehicle in case of an emergency.

&&

$$

NEZ037-059-070-292330-
/O.NEW.KLBF.WS.A.0005.170430T0600Z-170501T0600Z/
Logan-Lincoln-Hayes-
Including the cities of Stapleton, North Platte, and Hayes Center
427 AM CDT Sat Apr 29 2017

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
SUNDAY NIGHT...

The National Weather Service in North Platte has issued a Winter
Storm Watch...which is in effect from late tonight through late
Sunday night. 

* TIMING...Snow begins late tonight. Snow may become heavy at
  times Sunday into Sunday evening.

* SNOW ACCUMULATIONS...3 to 6 inches or greater are possible.

* WIND...North at 25 to 40 mph on Sunday.

* IMPACTS...With strong winds and wet snow, travel may be
  difficult late tonight and Sunday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow, sleet, or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$

NEZ009-010-026>029-038-292330-
/O.NEW.KLBF.WS.A.0005.170430T0600Z-170501T1200Z/
Rock-Holt-Blaine-Loup-Garfield-Wheeler-Custer-
Including the cities of Bassett, Rose, Oneill, Atkinson, Dunning,
Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, 
and Broken Bow
427 AM CDT Sat Apr 29 2017

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
MORNING...

The National Weather Service in North Platte has issued a Winter
Storm Watch...which is in effect from late tonight through Monday
morning. 

* TIMING...Snow begins late tonight. Snow may become heavy at
  times Sunday and Sunday night.

* SNOW ACCUMULATIONS...3 to 6 inches or greater are possible.

* WIND...North at 25 to 40 mph on Sunday.

* IMPACTS...With strong winds and wet snow, travel may be
  difficult late tonight and Sunday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow, sleet, or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$

Roberg

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this winter storm watch went out at Apr 28, 12:24 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 28, 12:24 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1224 PM CDT Fri Apr 28 2017

.SHORT TERM...(Today and tonight)
Issued at 316 AM CDT Fri Apr 28 2017

Widespread light to moderate rain will continue over western
Nebraska early this morning changing over to snow or mixed with snow
towards sunrise...mainly north. Deep easterly flow with upslope
component...upglide. Dynamic cooling in the column will hold
temperatures down where a mix could be seen most of the day. 500mb
trough negatively tilted and closed off 700mb low providing enhanced
lift over western nebraska today. Highs in the 30s and 40s with
breezy east to northeast winds will make for a raw day. Snow amounts
of 1 to two inches over southern Cherry county to southern Rock
county this morning. A dusting this afternoon mainly north of
Highway 2 and a dusting tonight over the higher elevations to the
west. Precipitation ending from north to south tonight with lows
falling into the 20s and 30s.

.LONG TERM...(Saturday through Thursday)
Issued at 316 AM CDT Fri Apr 28 2017

The main story for the weekend will be the chance of precipitation
continuing. For Saturday, precipitation will start off across the
south. With boundary layer temperatures starting off at or below
freezing in the morning hours, precipitation will also start off as
a rain/snow mix. As temperatures rise above freezing during the
morning, precipitation will change over to all rain. Rain will
slowly shift north and east throughout Saturday. For the most part,
locations northwest of a Big Springs to Valentine line will not see
any precipitation as dry air will inhibit precipitation from moving
into the area.

As the low pressure system deepens across Kansas/Missouri on
Saturday night, Nebraska will remain on the northwest of the
precipitation shield. With colder air filtering into the area,
precipitation will likely change over to snow once again. Areas
south of an Imperial to O'Neill line could see up to an inch of new
snow. Areas across southern Custer and eastern Frontier counties
could see locally higher amounts up to 1.5 to 2 inches where more
persistent precipitation falls overnight. Snow accumulation is
expected to be mainly on grassy surfaces, however, light
accumulations on roadways is possible making travel difficult early
Sunday morning.

For Sunday, precipitation continues east of US 83, with
precipitation changing back to all rain by mid-morning. As the low
pressure system pulls northeastward on Sunday, precipitation will
also slowly move eastward. By Sunday evening, precipitation will be
mainly confined to locations east of Broken Bow to Springview. These
locations could see another change over to snow Sunday night, with
another half inch to one inch possible.

By Monday, precipitation will be east of the region, resulting in a
brief break for most of north central Nebraska. The exception will
be locations across the north where an isolated rain shower is
possible Monday afternoon as a weak shortwave moves south.
Temperatures begin a warming trend as well starting on Monday. Highs
return to the upper 50s on Monday.

Isolated rain chances continue on Tuesday and Wednesday. With 850 mb
temperatures in the 4 to 9 degree range both days, precipitation
will remain all rain. An upper level ridge builds across Rocky
Mountains on Thursday, bringing dry weather once again to Nebraska.
The warming trend continues into late next week where temperatures
rise into upper 50s and low 60s on Tuesday and Wednesday and into
the mid 60s by Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1208 PM CDT Fri Apr 28 2017

Series of disturbances moving east in a prevailing upslope pattern
will keep considerable cloudiness through the period. Ceiling will
vary as precipitation in a mix of rain and snow move westward
into the evening. Across the far north drier air continues to
create challenges in the cloud coverage where clouds and the
chance for precip returns by late afternoon to the north to
include the KVTN terminal. Generally IFR/LIFR conditions will
continue across the west and southwest, while VFR/MVFR conditions
occur across the north through 22Z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Power
LONG TERM...Kulik
AVIATION...Keck
Hazardous weather outlook, Apr 28, 5:16 AM CDT, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
516 AM CDT Fri Apr 28 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-291030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
516 AM CDT Fri Apr 28 2017 /416 AM MDT Fri Apr 28 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Areas of light snow with a couple of inches of accumulation on
grassy areas are possible over western and northern Nebraska this
morning as rain changes to snow.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Around an inch of snow is possible early Saturday morning over
southwest Nebraska generally south of Interstate 80 and again on
Sunday morning in the same area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

power

Nearby

Winter Storm Watches in Nebraska, 2017Every winter storm watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.